PHOENIX — The
The FDA began investigating the products after receiving a Sept. 9 comprehensive report of a child having a seizure after using one. The FDA issued a warning last month because a preliminary investigation found more than 400 reports of adverse effects, including death, seizures, shortness of breath and tremor, within the last six years.
"We are also aware of reports of 10 deaths during that time period that reference homeopathic teething products, though the relationship of these deaths to the homeopathic teething products has not yet been determined and is currently under review," the FDA said in an emailed statement to The Arizona Republic.
Some stores pulling teething products
Hyland's, Orajel and CVS are among the companies that produce and distribute the gels and tablets. After the FDA's warning, CVS voluntarily removed all homeopathic teething products from its stores.
Hyland's announced that it was pulling its popular teething tablets and gels from U.S. shelves.
"The decision was made in light of the recent warning issued by the Food and Drug Administration against the use of homeopathic teething tablets and gels," Hyland's executives wrote in a statement. "The warning has created confusion among parents and limited access to medicines."
The statement continued, saying that the company is confident that any available Hyland's teething products, including one parents may already have in their medicine cabinets, are safe for use. But it suggested concerned parents should contact their doctors before using any medicines, read labels carefully and follow all instructions.
Orajel parent company Church and Dwight Co. Inc. has not issued a media statement on its homeopathic teething products.
The FDA late last month issued a warning that homeopathic teething tablets and gels may pose a risk to infants and children and recommended that parents stop using the products and throw away any they may have.
The FDA issued a similar safety alert in 2010.
How to report adverse effects
The FDA is currently studying reports of adverse effects reported in infants and children who were given these products. Consumers should seek medical treatment if their child experiences seizures, breathing difficulties, lethargy, sleepiness, muscle weakness, constipation, skin flushing, difficulty urinating and agitation after using these products, the FDA said.
Anyone whose child has had such adverse effects is asked to report them to the FDA's MedWatch Adverse Event Reporting program.